Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 218, NWS Springfield, MO

July 30, 1998Oregon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 30, 1998, 12:40 AM CDT for Oregon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 1998, 12:40 AM CDT (05:40 UTC)
Expired
Jul 30, 1998, 7:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Oregon County, MO

The radar

The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 300541
FFWSGF
MOC149-301200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1240 AM CDT THU JUL 30 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 700 AM CDT

* AT 1230AM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING
  THUNDERSTORM IN EASTERN OREGON COUNTY NEAR RIVERTON.  THIS STORM WAS
  MOVING SOUTHEAST 20 MPH.

* STRONG THUNDERSTORMS MOVING THROUGH OREGON COUNTY HAS PRODUCED
  BETWEEN 1 TO 2 INCHES IN A HOUR IN EASTERN OREGON COUNTY.  CAMPERS
  ALONG THE ELEVEN POINT RIVER SHOULD SEEK HIGHER GROUND IF STREAMS
  AND CREEKS BEGIN TO RISE. ADDITIONAL HEAVY RAIN IS EXPECTED FOR THE
  REST OF TONIGHT.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.  FIND ALTERNA$TE ROUTES.

SS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 1:35 PM CDT, 11 hours 5 minutes earlier.

Area forecast discussion, Jul 29, 1:35 PM CDT, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
135 PM CDT WED JUL 29 1998

FORECAST PROBLEM WILL ONCE AGAIN BE PRECIPITATION AND POSSIBILITY
OF HEAVY RAIN AND FLASH FLOODING.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS OCCURRED OVERNIGHT WITH
MOST AREAS RECEIVING AROUND AN INCH. HEAVIEST RAIN OCCURRED IN SOUTH
CENTRAL MISSOURI WITH UP TO THREE INCHES. THIS RAIN FELL ON GROUND
ALREADY SATURATED FROM PREVIOUS RAINS.  LOWEST FFG REMAINS IN CENTRAL
MISSOURI...FROM BENTON AND MORGAN COUNTIES SOUTHEAST INTO DENT COUNTY.

OLD STATIONARY FRONT REMAINS TO THE SOUTH OF THE AREA FROM NORTHERN
OKLAHOMA EAST INTO NORTHERN ARKANSAS.  MODELS INDICATE STRONG LOW
LEVEL JET TO DEVELOP AGAIN TONIGHT WITH SHOWERS AND THUNDERSTORMS
DEVELOPING NORTH OF THE FRONT. NGM FURTHER WEST AND NORTH WITH THIS
FEATURE. BOTH MODELS HAVE JET FURTHER EAST TONIGHT...WHICH WOULD SPREAD
RAIN INTO THE AREA EARLIER.  COLD FRONT NORTH OF AREA WILL MOVE
SLOWLY SOUTH AND FINALLY MOVE THROUGH THE AREA BY FRIDAY MORNING.
THIS SOUTHWARD MOVING COLD FRONT WILL KEEP SHOWERS AND THUNDERSTORMS
GOING MOST OF THE DAY ON THURSDAY.

94E ONCE AGAIN HAS CWA UNDER THE GUN WITH RAINFALL POTENTIAL
EXCEEDING FLASH FLOOD GUIDANCE.  WOULD LIKE TO PUT FFA IN ALL OF AREA
FOR TONIGHT AND KEEP IT GOING ON THURSDAY...BASED ON COLD FRONT
MOVING SOUTHWARD.

1ST PERIOD RECOMMENDATIONS FOR COORDINATION PURPOSES...

FFA FOR ALL OF CWA TONIGHT AND THURSDAY.

COU GROUP...
.TONIGHT AND THURSDAY...PERIODS OF SHOWERS AND THUNDERSTORMS WITH
HEAVY RAIN.  LOW TONIGHT AROUND 70.  HIGH ON THURSDAY NEAR 80.
CHANCE OF RAIN...70 PERCENT.

JLN/SGF/UNO GROUP...
.TONIGHT AND THURSDAY...SHOWERS AND THUNDERSTORMS LIKELY WITH HEAVY
RAIN.  LOW TONIGHT NEAR 70.  HIGH THURSDAY 80 TO 85. CHANCE OF RAIN
60 PERCENT.

CCF...
SGF TE 071/083 070/082 065 24665
JLN TE 072/085 071/084 067 24665

JOHNSON

In the hours before

Special weather statement, Jul 29, 9:46 PM CDT, 2 hours 54 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>092-094>098-106-300845-

SPECIAL WEATHER STATEMENT ...FOR FLASH FLOOD WATCH...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
946 PM CDT WED JUL 29 1998

...A FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT AND THURSDAY MORNING
FOR THE FOLLOWING COUNTIES...

...IN SOUTHEAST KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN SOUTHWEST... CENTRAL... AND SOUTH CENTRAL MISSOURI...

BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MILLER            MORGAN            OREGON            PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
TEXAS             VERNON            WEBSTER           WRIGHT

A FRONTAL BOUNDARY ACROSS CENTRAL MISSOURI HAS HELPED IN DEVELOPING
THUNDERSTORMS ALONG THE FRONT THIS EVENING.  MOST OF THESE STORMS
HAVE REMAINED NORTH OF THE LAKE OF THE OZARKS REGION AND WERE ALONG
THE I-70 CORRIDOR.

ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP OVERNIGHT AND
PUSH INTO CENTRAL AND SOUTHERN MISSOURI OVERNIGHT AND INTO THURSDAY
MORNING. DUE TO THE ALREADY SATURATED GROUND FROM THE PREVIOUS FOUR
NIGHTS OF RAIN...ANY ADDITIONAL HEAVY RAIN WILL LIKELY CAUSE RUNOFF
FLOODING.  PORTIONS OF CENTRAL AND SOUTH CENTRAL MISSOURI ARE THE
MOST LIKELY AREAS TO RECEIVE THE HEAVY RAINFALL OVERNIGHT WHERE ONE
TO TWO INCHES OF RAIN WILL BE POSSIBLE WITH ISOLATED TWO TO FOUR INCH
AMOUNTS.

THIS IS A POTENTIALLY DANGEROUS SITUATION.  IF CAMPING...BE PREPARED
TO MOVE TO HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP.
MOTORISTS SHOULD AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER
CROSSINGS.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.
DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

SEVERAL PEOPLE LOSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO
CROSS FLOODED LOW WATER CROSSINGS.  IF FLOODED ROADWAYS BLOCK YOUR
WAY...FIND AN ALTERNATE ROUTE.

TO KEEP INFORMED ON THIS POTENTIALLY DANGEROUS SITUATION... LISTEN TO
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA SOURCE FOR WEATHER.  YOU CAN
ALSO VISIT OUR WEB PAGE AT HTTP://WWW.CRH.NOAA.GOV/SGF/SGF1.HTM

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 4:46 AM CDTFlash Flood WarningSGFMorgan6 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.